Flash Flood, Vernon
- When
- May 12, 9:30 AM CST to 10:30 AM CST
- Where
- Vernon County, Pickering
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.108, -93.184 (the zone’s center; the record gives no point)
Numerous roads were closed across the parish due to high water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Numerous roads were closed across the parish due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 9:02 AM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1002 AM CDT WED MAY 12 2004 .UPDATE... HEAVY RAINS OVERNIGHT HAVE LEFT THE AREA WITH FLOODING PROBLEMS THIS MORNING. RADAR ESTIMATED RAINFALL INDICATES 6 TO 10 INCHES OF RAINFALL ALONG AND NORTH OF THE I-10 CORRIDOR...WITH ANOTHER POCKET OF 10 TO 15 INCHES IN WESTERN VERNON TO EASTERN RAPIDES PARISHES. CO-OP OBSERVATION REPORTS THIS MORNING SUPPORT THESE NUMBERS WITH RAINFALL TOTALS OF 5 TO 8 INCHES ACROSS SOUTHWEST LOUISIANA. THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER CENTRAL LOUISIANA... MOVING SLOWLY EAST. SCATTERED SHOWERS ARE DEVELOPING SOUTH OF THIS. EXPECT TO SEE SCATTERED CONVECTION THROUGH THE AFTERNOON HOURS. ISOLATED BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE STORMS...BUT THE HEAVIEST RAINS SHOULD BE EXITING THE AREA DURING THE DAY AS THE STRONG SHORTWAVE MOVES NORTHEAST. WILL UPDATE ZONES TO REMOVE HEAVY RAINFALL WORDING OVER TEXAS AND SOUTHWEST LOUISIANA ZONES. WILL ALSO LOWER TEMPS OVER CENTRAL LOUISIANA AS RAIN AND CLOUDS WILL LIMIT HEATING THIS AFTERNOON. OTHERWISE...FORECAST LOOKS GOOD. 24 && .PREVIOUS DISCUSSION... .SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE. UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY NEXT WEEK. && .DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE. CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25 KNOT WINDS IN THE WATERS. .PRELIMINARY POINT TEMPS/POPS... BPT 84 74 84 71 / 30 30 60 20 LCH 83 72 82 69 / 40 40 70 20 LFT 83 71 84 69 / 50 30 50 30 AEX 79 71 83 68 / 90 30 50 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...SCA COASTAL WATERS GMZ450-455-470-475. TX...SCA COASTAL WATERS GMZ470-475. 11/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 536 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 131000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 536 AM CDT WED MAY 12 2004 .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD HATHAWAY 30.35N 92.67W
05/12/2004 JEFFERSON DAVIS LA PUBLIC
PUBLIC REPORT OF WATER IN HOMES IN THE HATHAWAY AREA.
WATER ALSO REPORTED IN HATHAWAY HIGH SCHOOL. PINE ISLAND
ROAD IN HATHAWAY AS WELL AS GRAND MARIE ROAD NORTH OF
JENNINGS REPORTED UNDER WATER.
&&
LGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 AM FLOOD MOSS BLUFF 30.30N 93.20W
05/12/2004 CALCASIEU LA PUBLIC
PUBLIC REPORT OF IMPASSABLE ROADS NEAR MOSS BLUFF ALONG
PARK ROAD BETWEEN WAINWOOD AND PINE CONE ROADS.
&&
LGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 608 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 122100- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 608 AM CDT WED MAY 12 2004 ...WET AND STORMY PATTERN TO LAST INTO THE WEEKEND... HIGH PRESSURE OVER THE EAST COAST WILL CONTINUE TO HOLD A VIGOROUS UPPER AIR TROUGH OVER THE WESTERN STATES. THIS COMBINATION WILL ACT WITH A LOW PRESSURE SYSTEM OVER THE PLAINS TO PUMP GULF MOISTURE INTO THE REGION OVER THE NEXT SEVERAL DAYS. THE RESULT WILL BE PERIODS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER THE REMAINDER OF THE WEEK AND INTO THIS WEEKEND. HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA FROM THE EAST EARLY NEXT WEEK...BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION. DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY. 11
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396404.